Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS North Platte, NE

May 17, 2022Deuel County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2022, 7:34 PM MDT for Deuel County, Garden County, Keith County, Nebraska. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2022, 7:34 PM MDT (01:34 UTC)
Expired
May 17, 2022, 8:15 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:42 PM MDTHAIL 110 Sw Lewellen, NEHAIL WAS ESTIMATED AT 3 INCHES DEEP ON TOP OF THEIR CAR.
May 17, 8:06 PM MDTTSTM WND GST 683 Ne Big Springs, NEMEASURED 68 MPH WIND GUST BEFORE HAIL KNOCKED OUT WIND SENSOR.
May 17, 8:06 PM MDTHAIL 1.253 Ne Big Springs, NEHALF DOLLAR SIZE HAIL WITH 68 MPH WINDS. HAIL DAMAGED EGRESS WINDOW.
May 17, 8:06 PM MDTHAIL 1.253 Ne Big Springs, NEHALF DOLLAR SIZE HAIL WITH 68 MPH WINDS PILED AS DEEP AS 6 INCHES AGAINST THE HOUSE. TREES STRIPPED OF LEAVES. THE HAIL DAMAGED THE BASEMENT EGRESS WINDOWS AND BROKE THE WIND GAUGE AT 68 MPH.
May 17, 8:13 PM MDTTSTM WND GST 593 Ene Big Springs, NEMESONET UP938
May 17, 8:13 PM MDTNON-TSTM WND GST 593 Ene Big Springs, NEMESONET UP938

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KLBF 180134
SVRLBF
NEC049-069-101-180215-
/O.NEW.KLBF.SV.W.0049.220518T0134Z-220518T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
734 PM MDT Tue May 17 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Keith County in southwestern Nebraska...
  South central Garden County in the Panhandle of Nebraska...
  Deuel County in the Panhandle of Nebraska...

* Until 815 PM MDT.

* At 734 PM MDT, a severe thunderstorm was located 10 miles south of
  Oshkosh, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Springs, Barton, Goldeneye State Wildlife Management Area and
  Intersection of Highway 27 and 9 Mile Road.

This includes Interstate 80 in Nebraska between mile markers 92 and
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4138 10233 4113 10194 4100 10211 4100 10234
      4128 10253
TIME...MOT...LOC 0134Z 313DEG 33KT 4126 10235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
1 follow-up statement
740 
WWUS53 KLBF 180149
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
749 PM MDT Tue May 17 2022

NEC049-069-101-180215-
/O.CON.KLBF.SV.W.0049.000000T0000Z-220518T0215Z/
Keith NE-Garden NE-Deuel NE-
749 PM MDT Tue May 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR WEST CENTRAL KEITH...SOUTH CENTRAL GARDEN AND EASTERN DEUEL
COUNTIES...

At 749 PM MDT, a severe thunderstorm was located 9 miles north of
Barton, or 10 miles northwest of Big Springs, moving southeast at 40
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Big Springs, Barton and Goldeneye State Wildlife Management Area. 

This includes Interstate 80 in Nebraska between mile markers 100 and
109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 10194 4100 10211 4108 10234 4121 10232
      4131 10222
TIME...MOT...LOC 0149Z 311DEG 33KT 4117 10221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:20 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 17, 5:20 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
620 PM CDT Tue May 17 2022

.SYNOPSIS...
Issued at 341 PM CDT Tue May 17 2022

H5 analysis from earlier this morning had a closed low over
southern Quebec with a trough extending south into the New England
states. A low amplitude ridge was present from western North
Dakota and eastern Montana into northern Saskatchewan and eastern
Alberta. south of this ridge, zonal flow extended from the central
plains west to the Pacific coast. Within this flow, shortwaves
were noted over central Nebraska, as well as western Wyoming.
Further west, closed low pressure was located over eastern
portions of the Gulf of Alaska while a secondary low was located
over Hudson Bay. Thunderstorms had impacted portions of
southwestern into portions of central Nebraska earlier today.
Additional activity passed through the eastern Sandhills and had
cleared the area by noon CT. At the surface, a frontal boundary
extended from near North Platte to Bassett Nebraska. This was more
of wind shift line as temperatures ranged from the middle 70s in
the northeastern panhandle to the middle 80s in far southwestern
Nebraska.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 341 PM CDT Tue May 17 2022

The main forecast challenge in the near term continues to be
thunderstorm chances and severe potential tonight. A messy
situation setting up across the area this afternoon with ongoing
convection exiting eastern Nebraska, a frontal boundary draped
across the forecast area and convection beginning to fire off to
the west along the front range of Colorado and Wyoming. The CAMS
including the HRRR continue to differ run to run with their
convective forecast for this evening. This coupled with the
exiting convection in the east, which the models didn't initialize
with this morning, has made for a low confidence forecast for
tonight. Thinking here is that convection will take on two modes
this evening: The first mode will be elevated convection which
will track east of the front ranges late this afternoon, emerging
onto the western forecast area around 00z tonight. As this
elevated convection and instability hits the cold front, we should
see a second round (second mode) of storms develop during the mid
evening time frame. Based on the latest model guidance, this
boundary will be oriented from McCook to Kearney to Columbus.
Convection may also fire INVOF of a warm front/occlusion in our
far northeastern forecast area. Confidence in this convection
materializing is less certain as this area saw a decent amount of
thunderstorms earlier today and may be less conducive to storm
initiation. With a lack of confidence in the short range models
tdy, will generally go with isolated pops in the central and west
and pops of the scattered variety along the front this evening.
This activity will exit the forecast area by late evening with
some clearing skies expected toward 12z Wednesday. As for severe
mode tonight, large hail and damaging winds will be the main
threats. This is supported by modest DCAPE which is predominately
located over the western Sandhills. As for the large hail threat,
mid level lapse rates are highest along a corridor from far
southwestern into central Nebraska. This is in proximity to the
frontal boundary while the gusty wind threat (highest DCAPE) is
located across the western Sandhills. The tornado threat appears
very minimal across the eastern forecast area given the very weak
low level flow expected tonight. Wednesday and Wednesday night
will see generally benign conditions with a warm front lifting
through the forecast area Wednesday. This feature will stall along
the SD/Nebr. border Wednesday night. I did go ahead and expand
pops across the northeastern forecast area late Wednesday night as
the latest NAM12 and GFS developed some qpf. This seems plausible
given the warm frontal boundary and an increasing low level jet,
the nose of which is positioned from central into northeastern
Nebraska.

.LONG TERM...(Thursday through Tuesday)
Issued at 341 PM CDT Tue May 17 2022

A fairly active pattern will highlight the long term period
across the forecast area. A strong cold front will approach the
forecast area late Thursday. Model differences in frontal timing
will make for a tricky high temp forecast Thursday. MET and MAV
guidance were 93 and 81 for highs respectively for North Platte
Thursday. With the front approaching, and southwesterly winds in
the boundary layer, am weighing the forecast toward the warmer MET
forecast. This agreed with the NBM which had a high of 92 degrees
for a high Thursday. Behind the cold front, much colder temps are
expected with highs in the 50s forecast for Friday and Saturday.
Temperatures Saturday morning and Sunday morning will cool enough
to hit the lower to middle 30s west of a line from Broken Bow to
Ainsworth. Was planning on inserting a mention of frost in the
forecast for all areas. However, the latest GFS, which has some
support from the EC soln, develops a swath of precipitation from
the western Sandhills into southwestern Nebraska Friday night into
Saturday morning. The model even gets cold enough to support some
snow in far SW Nebraska and the eastern Nebraska Panhandle. Not
anticipating any accumulations as soil temps are in the lower 60s
attm. Will leave this to the front ranges and NE Colorado where
snowfall rates will be higher and accumulation potential much
greater. Forcing for precipitation will be in the form of very
strong mid level frontogenesis, so not expecting a lot of wind
Friday night and Saturday in association with the precipitation.
Saturday and Sunday will be dry with a better threat for frost
Sunday morning as cloud cover will be limited compared to Saturday
morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue May 17 2022

Isolated thunderstorms are likely until around 06z this evening,
generally affecting areas along and south of highway 20. The
better chances for storm development will be along and south of
Interstate 80. No storms are expected from 06z tonight through 00z
Wednesday evening.

MVFR/IFR ceilings and vsby in stratus are possible along and east
of highway 183 from 06z this evening through 15z Wednesday.
Otherwise VFR will prevail across wrn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 17, 1:58 PM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CDT Tue May 17 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-182000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CDT Tue May 17 2022 /158 PM MDT Tue May 17 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to widely scattered thunderstorms are likely to develop
this afternoon and evening across portions of southwest and north
central Nebraska. A few of these storms may be strong to severe
with large hail, damaging wind gusts, and frequent lightning the
main concerns. The area of greatest concern for this potential is
along and southeast of an Ogallala to Arnold to Ewing line.
Activity is likely to diminish after midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances will return Thursday afternoon. At this time
the severe threat is uncertain, so stay tuned to later forecasts
for more details.

The combination of strong winds and low humidity will lead to
near-critical fire weather conditions across portions of
southwest Nebraska into the southern Panhandle.

Much cooler air works into the forecast area at the end of the
week. Conditions may be favorable for frost Friday morning in the
Northern Panhandle and again Saturday and Sunday morning for much
of western Nebraska.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 5:58 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Tue May 17 2022

NEZ009-010-027-028-180030-
Loup NE-Holt NE-Garfield NE-Rock NE-
658 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rose, or 27 miles north of Taylor, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4210 9952 4227 9946 4223 9902 4197 9912
TIME...MOT...LOC 2358Z 288DEG 16KT 4216 9938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, May 17, 7:11 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
811 PM CDT Tue May 17 2022

NEZ010-180145-
Holt NE-
811 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of central Holt County
through 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Atkinson, or 22 miles west of O'Neill, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'neill, O'Neill, Atkinson and Emmet.

This includes the following highways...
 Highway 20 between mile markers 284 and 310.
 Highway 281 between mile markers 172 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 9920 4252 9918 4263 9897 4266 9856
      4229 9862
TIME...MOT...LOC 0111Z 270DEG 27KT 4245 9909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, May 17, 7:29 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
729 PM MDT Tue May 17 2022

NEZ022-056-180200-
Deuel NE-Garden NE-
729 PM MDT Tue May 17 2022

...A strong thunderstorm will impact portions of southwestern Garden
and Deuel Counties through 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oshkosh, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.

This includes Interstate 80 in Nebraska between mile markers 89 and
95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4135 10260 4143 10243 4123 10206 4115 10206
      4100 10238 4133 10262
TIME...MOT...LOC 0129Z 313DEG 33KT 4129 10243

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:49 PM MDTSevere Thunderstorm WarningLBFGarden41 min
May 17, 7:11 PM MDTSpecial Weather StatementLBFHolt34 min
May 17, 7:29 PM MDTSpecial Weather StatementLBFDeuel31 min
May 17, 8:03 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins42 min
May 17, 8:25 PM MDTSpecial Weather StatementLBFGarfield, Wheeler50 min
May 17, 8:40 PM MDTSpecial Weather StatementLBFPerkins50 min
May 18, 1:14 PM MDTRed Flag WarningLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 18 more31 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.